Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Newport/Morehead City, NC

September 15, 1999Carteret County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 15, 1999, 5:13 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1999, 5:13 PM EDT (21:13 UTC)
Expired
Sep 16, 1999, 5:00 AM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 25 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 152113
FFWMHX
NCC013-031-049-061-079-103-107-117-133-137-147-187-160910-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLOOD WARNING FOR THE FOLLOWING COUNTIES IN EASTERN NORTH
CAROLINA...BEAUFORT...CARTERET...CRAVEN...JONES...LENOIR...
DUPLIN...PAMLICO...ONSLOW...PITT...WASHINGTON...MARTIN AND
GREENE.

* UNTIL 500 AM EDT THURSDAY MORNING.

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED WIDESPREAD HEAVY RAIN HAD FALLEN ACROSS MUCH OF EASTERN
NORTH CAROLINA.  AREAS WEST OF A LINE FROM BEAUFORT TO COLUMBIA HAVE
RECEIVED 2 TO 4 INCHES OF RAIN...WITH LOCAL AMOUNTS OF 6 TO 10
INCHES. AS HURRICANE FLOYD APPROACHES THE COAST THIS EVENING...
TORRENTIAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SWEEP INLAND
ACROSS THE REGION. ADDITIONAL RAINFALL AMOUNTS OF OVER 5 INCHES WILL
BE LIKELY OVERNIGHT. WITH THE GROUND ALREADY SATURATED...WIDESPREAD
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. MANY
ROADS WILL LIKELY BECOME FLOODED AND IMPASSABLE.


*DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH, MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

$$
RF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:15 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 15 1999

NGM HAS BEST HANDLE ON FLOYD OF 12Z SYNOPTIC MODELS...WITH TRACK AND
TIMING VERY CLOSE TO CURRENT NHC FCST. LATEST TRACKING ON STLT
INDICATES MOVEMENT OF 350 DEGS AT 14 KTS...AND WITH EXPECTED TURN TO
N WOULD NOT BE SURPRISED TO SEE LANDFALL MORE NEAR CAPE FEAR THAN
MYRTLE BEACH. HOWEVER...12Z HRCN GDNC CONSENSUS CONTS TO BE WITH
CURRENT FCST TRACK.

WILL UPGRADE HIGH WIND WATCH TO WARNING AND WILL POST THROUGH
THURSDAY ALTHOUGH WINDS MAY DIMINISH EARLY IN AFTN IF FASTER NGM IS
CORRECT. HURRICANE WARNING AND FLOOD WATCH CONT AS POSTED.

WILL END PCPN AND DIMINISH WINDS FROM SW TO NE OVER AREA LATE THU
INTO THU EVE. WILL GO PT CLDY FOR FRI AND LET LATER SHIFTS ADJUST AS
NEEDED. WILL GENERALLY FOLLOW NGM FOR TEMPS.

CWF: STATUS QUO...WINDS AND SEAS DIMINISHING THU NIGHT AND FRI.

.MHX...HURRICANE WARNING ENTIRE COAST.
       FLOOD WATCH EXCEPT FOR OUTER BANKS.
       INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
       AND THURSDAY FOR CSTL PLAINS.

JBM

In the hours before

Special weather statement, Sep 15, 4:19 PM EDT, 54 minutes before
NCZ094-098-152030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
419 PM EDT WED SEP 15 1999

...TORNADO WARNING IN EFFECT FOR ONSLOW COUNTY UNTIL 430 PM EDT...

...TORNADO WARNING CANCELED FOR PAMLICO COUNTY

RADAR INDICATED A TORNADO NEAR HUBERT MOVING NORTHWEST AT 45 MPH.
THE TORNADO WARNING FOR PAMLICO COUNTY HAS BEEN CANCELED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:07 PM EDTTornado WarningMHXOnslow38 min
Sep 15, 12:53 PM EDTTornado WarningMHXOnslow37 min
Sep 15, 2:35 PM EDTTornado WarningMHXOnslow40 min
Sep 15, 3:50 PM EDTTornado WarningMHXPamlico40 min
Sep 15, 4:08 PM EDTTornado WarningMHXOnslow22 min
Sep 15, 5:13 PM EDTFlash Flood WarningMHXDuplin, Jones, Lenoir, Onslow12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXGreene, Pitt12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXBeaufort, Martin, Washington12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXPamlico12 hr
Sep 15, 5:30 PM EDTTornado WarningMHXCarteret30 min
Sep 15, 6:15 PM EDTTornado WarningMHXBeaufort30 min
Sep 15, 6:52 PM EDTTornado WarningMHXCarteret23 min
Sep 15, 7:01 PM EDTTornado WarningMHXWashington29 min
Sep 15, 7:07 PM EDTTornado WarningMHXHyde23 min
Sep 15, 7:09 PM EDTTornado WarningMHXPamlico36 min
Sep 15, 7:29 PM EDTTornado WarningMHXBeaufort, Pamlico31 min
Sep 15, 7:56 PM EDTTornado WarningMHXCarteret34 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.